Alert archive / Utah / Flash Flood Warnings in 2012

Flash Flood Warning 18, NWS Grand Junction, CO

August 23, 2012San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Aug 23, 2012, 10:53 AM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 10:53 AM MDT (16:53 UTC)
Expired
Aug 23, 2012, 2:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Juan County, UT

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 4.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WGUS55 KGJT 231653
FFWGJT
UTC037-232000-
/O.NEW.KGJT.FF.W.0018.120823T1653Z-120823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1053 AM MDT THU AUG 23 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...

* UNTIL 200 PM MDT

* AT 1051 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING ACROSS THE WARNED AREA. HEAVY RAINFALL FROM RECENT        
  THUNDERSTORMS HAVE CAUSED FLOODING TO OCCUR ALONG STATE ROUTE 95   
  ALONG COTTONWOOD CREEK CAUSING PORTIONS OF THE ROAD TO BECOME      
  IMPASSABLE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...AREAS       
  THROUGH COTTONWOOD CANYON...COTTONWOOD CREEK...AND PORTIONS OF THE 
  SAN JUAN RIVER NEAR BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3760 10951 3722 10953 3720 10971 3758 10972

$$

MDA
2 follow-up statements
833 
WGUS75 KGJT 231840
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1240 PM MDT THU AUG 23 2012

UTC037-232000-
/O.CON.KGJT.FF.W.0018.000000T0000Z-120823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
1240 PM MDT THU AUG 23 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL SAN JUAN COUNTY
UNTIL 200 PM MDT...

AT 1230 PM MDT...SATELLITE DATA CONTINUED TO INDICATE THE POTENTIAL 
FOR HEAVY RAINFALL FROM THUNDERSTORMS THAT PASSED ACROSS THE WARNED 
AREA. HEAVY RAINFALL FROM RECENT THUNDERSTORMS HAVE CAUSED FLOODING 
TO OCCUR ALONG STATE ROUTE 95 ALONG COTTONWOOD CREEK CAUSING 
PORTIONS OF THE ROAD TO BECOME IMPASSABLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...AREAS THROUGH COTTONWOOD CANYON...COTTONWOOD CREEK ALONG 
STATE ROUTE 95...AND PORTIONS OF THE SAN JUAN RIVER AND ALONG 
HIGHWAY 163 NEAR BLUFF.

AROUND 1100 AM MDT...LOCAL LAW ENFORCEMENT REPORTED A ROCKSLIDE ON 
HIGHWAY 163 WEST OF BLUFF CAUSING THE WESTBOUND LANE TO BE BLOCKED 
DUE TO RECENT HEAVY RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3760 10951 3722 10953 3720 10971 3758 10972

$$

MDA
461 
WGUS75 KGJT 231957
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
157 PM MDT THU AUG 23 2012

UTC037-232011-
/O.EXP.KGJT.FF.W.0018.000000T0000Z-120823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
157 PM MDT THU AUG 23 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL SAN JUAN
COUNTY WILL BE ALLOWED TO EXPIRE AT 200 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3760 10951 3722 10953 3720 10971 3758 10972

$$

MDA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:52 AM MDT, 8 hours 1 minute earlier.

Area forecast discussion, Aug 23, 2:52 AM MDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 AM MDT THU AUG 23 2012

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 250 AM MDT THUR AUG 23 2012

ACTIVE DAY IN STORE AND ALREADY STARTING WITH +TSRA BEING
REPORTED AT MONTROSE IN THE LAST HOUR AND SEVERAL PLACES ACROSS
THE REGION REPORTING -RA. AN UPPER LEVEL LOW CURRENTLY OVER THE
GREAT BASIN IS THE MAIN CULPRIT AND WILL CONTINUE MOVING EASTWARD
CAUSING AN UPTICK IN PRECIPITATION ACROSS UTAH AND COLORADO.
INGREDIENTS INCLUDE DIV-Q AND UPPER LEVEL DIVERGENCE THAT ARE
PROGGED TO MOVE OVER THE REGION TODAY IN RESPONSE TO THIS LOW
PRESSURE. FOR THE BOOKCLIFFS/TAVAPUTS/ROAN PLATEAUS...A
DEFORMATION ZONE WILL SET UP AND WILL BE THE FOCUS OF
PRECIPITATION FOR MUCH OF THE DAY. WHILE FORECAST MID-LEVEL LAPSE
RATES ARE RATHER MEAGER...H5 TEMPS ARE SOMEWHAT COOLER AROUND AREA
OF LOW PRESSURE WHICH WILL INCREASE INSTABILITY ACROSS REGION.
FINALLY...MOISTURE TRANSPORT VECTORS AND PWAT VALUES CONTINUE TO
HIGHLIGHT AMPLE MOISTURE STREAMING UP FROM SUBTROPICS. SO...ALL OF
THESE INGREDIENTS WILL BE IN PLAY TODAY WITH PRECIP RAMPING UP
THROUGH NOON AND CONTINUING FOR THE REMAINDER OF THE DAY.
CLOUDINESS WILL INHIBIT SOME CONVECTION AS IT DID YESTERDAY BUT
WITH ADDED LARGE AREA OF ASCENT DUE TO REASONS MENTIONED
ABOVE...SOME EMBEDDED CONVECTION IS PROBABLE. PREVIOUSLY ISSUED
FLASH FLOOD WATCH LOOKS GOOD SINCE STORM MOTION REMAINS IN THE 5
TO 10 MPH RANGE ALLOWING HEAVY RAIN TO FALL UNDER THE STRONGER STORMS.

TONIGHT-FRIDAY...THE UPPER TROUGH TRACKS ALONG THE CO-NM BORDER
OVERNIGHT. BOTH THE NAM AND GFS ARE SHOWING A GOOD
DIVERGENCE-CONVERGENCE COUPLET BETWEEN VAIL AND WOLF CREEK PASSES
THROUGH THE NIGHT. SO RAISED POPS TO THE LIKELY CATEGORY FOR THESE
MOUNTAINS THROUGH MIDNIGHT THEN SCATTERED POPS THEREAFTER. THIS
FORCING SIGNATURE SHIFTS EAST OF THE FORECAST AREA BY FRIDAY MORNING
AND NW FLOW ALOFT TAKES CONTROL OF THE CWA. MOISTURE DIMINISHES
SLIGHTLY OVER THE NORTHERN CWA BUT OTHERWISE RESIDUAL MOISTURE WILL
COMBINE WITH SOME BETTER SURFACE HEATING TO PRODUCE
AFTERNOON-EVENING STORMS AND SHOWERS. TEMPERATURES CLIMB BACK TO
NEAR AVERAGE FOR FRIDAY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 250 AM MDT THUR AUG 23 2012

FOR FRIDAY NIGHT AND SATURDAY...WITHOUT FORCING...EXPECT MOST
STORMS TO END BEFORE SUNSET. AS THE UPPER RIDGE AMPLIFIES IN FROM
THE SW...NW FLOW ALOFT CONTINUES THE DRYING AND WARMING TREND.
PRECIPITABLE WATER VALUES REMAIN AROUND 0.7 INCH ACROSS THE SOUTH
FOR SCATTERED MAINLY MTN STORMS SATURDAY AFTERNOON. ABOVE AVERAGE
TEMPERATURES RETURN.

REMAINDER OF LONG-TERM HIGHLIGHTS HIGH PRESSURE BUILDING BACK IN
OVER THE FORECAST AREA AND DIURNALLY DRIVEN CONVECTION EXPECTED
OVER SAN JUANS AND CENTRAL MOUNTAINS. SOME MINOR DIFFERENCES ARE
SEEN BETWEEN ECMWF AND GFS BUT SENSIBLE WX STAYS THE SAME WITH
AFTERNOON CONVECTION EXPECTED. MODELS HINT AT MONSOONAL MOISTURE
GETTING TAPPED MON THRU WED BUT HOW FAR NORTH IT GETS REMAINS TO
BE SEEN.

HIGH TEMPERATURES THROUGH THE PERIOD WILL BE A FEW DEGREES WARMER
THAN CLIMO FOR THIS TIME OF YEAR.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 250 AM MDT THUR AUG 23 2012

WIDESPREAD RAIN...RAINSHOWERS...AND THUNDERSTORMS ARE EXPECTED
TODAY WITH ACTIVITY REALLY GETTING GOING AFTER 18Z. TIMES OF MVFR
ARE EXPECTED WITH CIGS DROPPING TO 2500 FEET AT TIMES AND VIS
POSSIBLY DROPPING AS LOW AS 2 MILES IN HEAVIER SHOWERS AND
THUNDERSTORMS. STRATIFORM PRECIPITATION EXPECTED WITH SOME
EMBEDDED CONVECTION WILL BE COMMON TODAY. MOUNTAIN OBSCURATIONS
WILL BE PREVALENT FOR ALL MOUNTAINOUS TERRAIN THROUGH THIS
EVENING. ALL AERODROMES WILL BE UNDER THE GUN TODAY FOR
SHOWERS AND STORMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     COZ003-006>014-017>023.

UT...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     UTZ022-025-027>029.

&&

SHORT TERM...TGR/JOE
LONG TERM...JOE/TGR
AVIATION...TGR
Hazardous weather outlook, Aug 23, 5:34 AM MDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 AM MDT THU AUG 23 2012

COZ001>014-017>023-UTZ022>025-027>029-241145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
534 AM MDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE HAS DEEPENED OVERNIGHT OVER SOUTHEAST UTAH AND
SOUTHWEST COLORADO. LOCALLY HEAVY RAINFALL IS POSSIBLE ESPECIALLY
OVER THE SOUTHERN MOUNTAINS THIS AFTERNOON AND EVENING. STORMS
WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND THE
STRONGER STORMS MAY PRODUCE SMALL HAIL...LIGHTNING AND GUSTY
OUTFLOW WINDS UP TO 35 MPH. AREAS OF VERY HEAVY RAINFALL AHEAD OF
THIS LOW WILL BRING THE POTENTIAL FOR FLASH FLOODING THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LOW PRESSURE SYSTEM SHIFTS ONTO THE PLAINS ON FRIDAY AND HIGH
PRESSURE WILL BUILD IN OVER THE WEEKEND. THIS WILL BRING A DRYING
AND WARMING TREND. BUT THERE IS STILL A CHANCE OF LATE-DAY
SHOWERS AND STORMS...MAINLY OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 23, 10:46 AM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1046 AM MDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       VALLEY OF THE GODS      37.27N 109.92W
08/23/2012  M1.08 INCH       SAN JUAN           UT   TRAINED SPOTTER

            0.61 OF RAIN FELL IN LESS THAN AN HOUR AROUND 8 AM

&&

EVENT NUMBER GJT1200478

TGJT

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:55 PM MDTFlash Flood WatchGJTGrand, San Juan, Uintah45 hr
Aug 23, 10:52 AM MDTFlash Flood WarningGJTSan Juan3 hr
Aug 23, 11:31 AM MDTFlash Flood WarningGJTSan Juan3 hr
Aug 23, 5:55 PM MDTAreal Flood AdvisoryGJTGrand, San Juan6 hr

Nearby

Flash Flood Warnings in Utah, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.